Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 24, 2021Lake County, Montana

NWS Missoula, MT issued this special weather statement at Jun 24, 2021, 5:46 PM MDT for Lake County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 5:46 PM MDT (23:46 UTC)
Expired
Jun 24, 2021, 6:30 PM MDT
In force
44 min
Issued by
NWS Missoula, MT

County Lake County, MT

The radar

The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WWUS85 KMSO 242346
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
546 PM MDT Thu Jun 24 2021
 
MTZ002-003-043-250030-
Flathead/Mission Valleys MT-West Glacier Region MT-
Potomac/Seeley Lake Region MT-
546 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND EASTERN SANDERS
COUNTIES UNTIL 630 PM MDT...

At 543 PM MDT, Doppler radar is tracking a line of thunderstorms on 
the southern half of Flathead Lake, that are creating gusty outflow 
winds in excess of 40 mph through the Mission Valley. Movement was 
southwest at 15 mph.

Locations impacted include...
Ronan, Pablo, Allentown, Kicking Horse, Round Butte and Charlo. 

LAT...LON 4750 11437 4740 11400 4762 11397 4769 11450
TIME...MOT...LOC 2343Z 053DEG 12KT 4769 11452 4762 11394 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 24, 5:36 PM MDT, 10 minutes earlier.

Area forecast discussion, Jun 24, 5:36 PM MDT, 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
536 PM MDT Thu Jun 24 2021

...Prolonged heatwave with dangerous hot temperatures begins this
weekend and will persist through all of next week...

.DISCUSSION...A shortwave moving south out of Alberta and British
Columbia has initiated thunderstorms moving across the Montana
border into northwest Montana and along the spine of the
Continental Divide this afternoon. Abundant lightning has been the
main feature from these storms, so if you are out and about or are
recreating this afternoon and evening, please take shelter if you
hear thunder in your area. Hail will also be possible with
storms, so be cautious as the evening progresses. Storms will
dissipate by sunset or shortly thereafter, and then the drying and
warming trend begins Friday.

By Saturday, the strong ridge of high pressure set to bring record
heat to the Northern Rockies moves further into Eastern
Washington. Although we expect minor fluctuations in the forecast
as the days progress, our confidence in the overall message is
unwavering. This will be a long-lived and extremely hot and
dangerous heat wave, especially for the most vulnerable.

From the onset, the lowest elevations of central Idaho will be in
extreme heat. As an example, Orofino, ID is forecast to see
multiple days of 110+ degree heat. The last time Orofino saw
temperatures like this was July of 1977. By Monday, extreme
temperatures will elevate into northwest Montana, specifically
valleys west of the Flathead Valley. Currently, the peak heat is
forecast for Tuesday through Thursday, however the forecast models
have slowly been moving this end of this period later in the
week. Our point numerical data goes out 10 days and does not
forecast any major break from this heat wave over that period. The
bottom line is: this will be a long lived event, and will not be
an average summer heatwave.

Always keep in mind to stay hydrated, take frequent breaks while
working outside, check on the most vulnerable in our communities,
and never leave kids or animals unattended in vehicles.

&&

.AVIATION...
We are currently monitoring scattered thunderstorms throughout
the area. These are currently in the vicinity of KGPI and will
continue SE, producing lightning and small hail. As these storms
progress SE, they may impact KMSO between 24/22Z and 25/01Z. As
these storms progress SE, we expect them to weaken, especially
after sunset. Benign and dry conditions will settle in and persist
for the near future.

PM

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory from noon Tuesday to 8 PM MDT Thursday
     Bitterroot/Sapphire Mountains...Missoula/Bitterroot
     Valleys...Potomac/Seeley Lake Region.

     Excessive Heat Warning from noon Monday to 8 PM MDT Thursday
     Kootenai/Cabinet Region...Lower Clark Fork Region.

     Heat Advisory from noon Tuesday to 8 PM MDT Thursday
     Flathead/Mission Valleys...West Glacier Region.

ID...Heat Advisory from noon Tuesday to 8 PM MDT Thursday Eastern
     Lemhi County...Western Lemhi County.

     Excessive Heat Warning from 11 AM Saturday to 7 PM PDT Thursday
     Northern Clearwater Mountains...Southern Clearwater
     Mountains.

     Excessive Heat Warning from 11 AM Saturday to 7 PM PDT Thursday
     Lower Hells Canyon/Salmon River Region...
     Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Jun 24, 1:45 PM MDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Missoula MT
145 PM MDT Thu Jun 24 2021

MTZ002-003-242045-
Flathead/Mission Valleys MT-West Glacier Region MT-
145 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 245
PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of West Glacier, or 27 miles north of Evergreen,
moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia Falls, West Glacier, Apgar, Coram and Hungry Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4860 11434 4868 11411 4845 11389 4834 11422
TIME...MOT...LOC 1945Z 335DEG 16KT 4863 11424
Special weather statement, Jun 24, 2:55 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
255 PM MDT Thu Jun 24 2021

MTZ002-242130-
West Glacier Region MT-
255 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of West Glacier, or 25 miles north of Evergreen,
moving southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Flathead County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4859 11435 4870 11421 4862 11389 4843 11412
TIME...MOT...LOC 2055Z 310DEG 16KT 4860 11416
Special weather statement, Jun 24, 4:19 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
419 PM MDT Thu Jun 24 2021

MTZ001>003-242300-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
419 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL
FLATHEAD COUNTIES UNTIL 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kalispell, moving southeast at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
The northern portion of Flathead Lake, including Woods Bay, Bigfork,
Somers, Lakeside and Rollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4813 11445 4824 11432 4808 11389 4788 11417
TIME...MOT...LOC 2218Z 310DEG 15KT 4814 11430
Special weather statement, Jun 24, 5:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
546 PM MDT Thu Jun 24 2021

MTZ002-003-043-250030-
Flathead/Mission Valleys MT-West Glacier Region MT-
Potomac/Seeley Lake Region MT-
546 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE AND EASTERN SANDERS
COUNTIES UNTIL 630 PM MDT...

At 543 PM MDT, Doppler radar is tracking a line of thunderstorms on
the southern half of Flathead Lake, that are creating gusty outflow
winds in excess of 40 mph through the Mission Valley. Movement was
southwest at 15 mph.

Locations impacted include...
Ronan, Pablo, Allentown, Kicking Horse, Round Butte and Charlo.

LAT...LON 4750 11437 4740 11400 4762 11397 4769 11450
TIME...MOT...LOC 2343Z 053DEG 12KT 4769 11452 4762 11394

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:45 PM MDTSpecial Weather StatementMSOFlathead60 min
Jun 24, 2:14 PM MDTExcessive Heat WarningMSOFlathead, Lincoln, Mineral, Missoula, Sanders7 days
Jun 24, 2:14 PM MDTHeat AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell, Ravalli and 1 more7 days
Jun 24, 2:55 PM MDTSpecial Weather StatementMSOFlathead35 min
Jun 24, 4:19 PM MDTSpecial Weather StatementMSOFlathead41 min
Jun 23, 7:47 PM MDTSpecial Weather StatementMSOLewis28 min
Jun 23, 8:20 PM MDTSpecial Weather StatementMSOLewis25 min
Jun 23, 8:20 PM MDTSpecial Weather StatementMSOLewis25 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.